Stubborn platelets: I have been taking 45 mps... - MPN Voice

MPN Voice

7,661 members10,322 posts

Stubborn platelets

ciye profile image

I have been taking 45 mps interferon for Et for 3 months and my platelet count has started to rise haemo wants to increase this to 90 not too happy as I am struggling with mood swings, itching, no libedo. Does any one take 60 mls?

31 Replies

My wife's oncologist approved 50 mg of red palm tocotrienol twice a day to lower platelets, which was successful, when the Anagrelide plateaued.

ciye profile image
ciye in reply to Pte82

Was that with anagrelide.

Pte82 profile image
Pte82 in reply to ciye

Yes, that was with anagrelide. Tocotrienols are interesting. Delta Tocotrienol is worth checking out for lung cancer. It enhances treatments,

Mazcd profile image
MazcdPartner in reply to ciye

always discuss with your haematologist before taking any vitamins, supplements or other medications.

I only know of one person who split the difference and went from 45mcg to 67mcg instead of 90mcg. This seems like a reasonable option if you are already experiencing adverse effects at the lower dose. Your body - your choice. Doctors recommend - patients decide. Suggest an assertive and collaborative conversation with your provider and insistence on minimizing adverse effects.

ciye profile image
ciye in reply to hunter5582

I will try and see how I get on.

Yes I went from 45 to 65mcg as wanted to increase slowly. Platelets dropped from approx 850 to 750 and then I had a lot of stress arrive in my life and they got stuck at 750 so have just been increased to 90mcg. 65mcg is a recognised midway mark by my haematologist

Yes i have done the midway mark as 90m is a struggle for me on side effects and it helped and i dropped back to 45 after a time. Its worth knowing Peg tends for most to take some time to kick in and effect so a rise in your platelets initially is not uncommon- some do get very quicl responses but generally it is a long range treatment that takes some months to show its real effects on counts, was about a year for me for all to settle - you will get there - best wishes to you

Hi, I take 65, down from 90, my mood is up and down, and I still get the dreaded itch :-(

Oh bother it’s most upsetting when platelets rise. Why not 90 just once to get platelets down 60 sounds good idea. Someone on this site takes Peg and hydroxi. I did that whilst being weaned off hydroxi and I think I’m going to request that instead of 90 every 10days.As for your itching I notice my scalp itches in phases is that the same for you? Luckily the irritability well I already was an irratible old bag anyway🤣🤣

Good luck

Hi ciye,I had to increase my peg from 45mcg to 67.5mcg each week due to stubborn and rising platelets. Although there is not an exact mark on the syringe, it is half way between the 45 and the 90 so easy to administer the correct dose.

I live in Australia now although I am from the UK. I have had ET for many years and was diagnosed at the end of 2005, before I came to live here. I tried HU for several years, then anagrelide and finally busuphan but nothing would control my prolific platelets.

Finally went on to take Peg and although I do get very tired, it has been a life saver for me.

My platelets took some time to reduce but they are now under 300. I have been taking Peg for about a year. It is quite slow acting.

I do find I get a bit down at times but I am sure this has more to do with the state the world is in at the moment with its Covid problem, than anything else.

Perhaps you could suggest to your Haematologist that you could increase your dose to 67.5mcgs for a few weeks rather than 90mcgs.

Take heart, I am 80 and still going!!

Best wishes

Katie

I've been on Pegasys for a year, side effects v difficult. 90 per fortnight, I'm wondering about coming off it.

ciye profile image
ciye in reply to Joetcalr

Debating with self do I come off and go back on hydroxy or carry on a bit longer and hope it kicks in.Side effects either way.

Joetcalr profile image
Joetcalr in reply to ciye

I'm interested to hear how you get on. I've a blood test on Mon, my haemoglobin has been going down on Pegasys. Cheers Jo

Wyebird profile image
Wyebird in reply to Joetcalr

What about every 3 weeks someone on this site is on Peg and hydroxi

Hi CiyeSorry to hear your platelets are still rising despite being on Peg. I had the same thing when I first started and it was explained to me that sometimes it takes a while for the Peg to start doing its job. I have been on Peg for just over a year now and when my platelets failed to respond we upped the dose, I went from 45 to 90, and eventually to 180 (my platelets are now down to within normal range and I remain on 180mcg injected weekly). I think my body tolerates Peg quite well, I do get the itchiness you describe and also the mood swings and tiredness, but I don't feel like the side effects got worse as the dose got higher.

Good luck with the platelet reduction - I know it can be very frustrating.

Wyebird profile image
Wyebird in reply to NCB1983

Good to hear if I up my Peg the side effects might not increase.

That's good to know.

I’m so sorry. That can be frustrating! I’ve been on Peg for almost a year now and my platelets went from 1.4 mil down to 450 so I’m seeing amazing results but it took atleast 6 months. I used to take 90 weekly but now I’m taking 90 bimonthly because of the side effects. Maybe give it some more time. Many well wishes coming your way🙏🏻

ciye profile image
ciye in reply to CAOR

That is encouraging to hear.

I have had very good results so far on Peg (2 months) but I am taking 90mg/week (via 180 bi-weekly) - and am still weaning off HU (down from 1,500mg/day to 500mg/day now) - haven't had itching but am fatigued and insomnia (and still some skin ulcers which I am hoping are from the HU and not an autoimmune reaction to the Peg)! Going to get blood work next week to see if I come off HU completely and then in another 6 weeks to see if I can reduce the Peg slightly. I did talk to my MPN specialist who said we would keep adjusting the dose (he mentioned anything from 45 to 180 as possible doses either weekly or bi-weekly) until we "get it right" - he also said that he would expect it to take some time for the Peg to kick in (my was almost immediate as my platelets went from 900s to 400 but that could be the Peg/HU combo)

Definitely have an assertive conversation with your doctor as we are all different and quality of life is also important (some times doctors get caught up in numbers and not how the patient is presenting/feeling). Good luck and let us know how it goes!

Are you CALR or Jak2 etc? I've read PEG may be less effective on CALR. Supposedly Ropeg works ok on CALR. But as they say, everyone is different.

ciye profile image
ciye in reply to ETguy

MPL, Dr didn't mention ropeg..

They are doing a Ropeg trial specifically for ET right now. Info for non-jak2 on Ropeg is still limited as the long term trials ("Continuation PV") were for PV which is jak2. Unfortunately there is less info on MPL that I can find.

In any case Ropeg may be better tolerated for side effects. If you are in UK you have access to Ropeg I believe. You can ask your Dr about it.

cmc_ufl profile image
cmc_ufl in reply to ETguy

My understanding is that interferons work regardless of mutation due to the mechanism by which it works. If approved, it will not be approved specifically for JAK2-ET, it will be approved for ET, regardless of mutation status.

ETguy profile image
ETguy in reply to cmc_ufl

That makes sense. Thanks for the clarification on INF vs mutations. I've read that it also works on some of the non-driver ones too.

ETguy profile image
ETguy in reply to cmc_ufl

There may be some reduction in CALR response, this may be what I was thinking of:

nature.com/articles/s41375-...

<<Here, we compared the efficacy of IFNa treatment in JAK2V617F- vs. calreticulin (CALR)-mutated cells.....In conclusion, our data suggest that, clinically, higher doses of IFNa are needed in CALR-mutated vs. JAK2V617F-positive patients >>

Another study, below, found that INF works well with CALR but non-driver mutations with CALR are less responsive. I recall also CALR has two main version that have different prognostics.

pubmed.ncbi.nlm.nih.gov/264...

However member ciye above has MPL and I still can't find much info on that. At least with CALR increasing the INF dose may make sense for a Dr to recommend based on the nature study above, but that doesn't read on MPL.

Having a full genetic panel may be useful esp to know which, if any, non-driver mutations are present.

cmc_ufl profile image
cmc_ufl in reply to ETguy

Would be very interesting to see a study looking at the efficacy of INFa in triple-negative ET

ETguy profile image
ETguy in reply to cmc_ufl

That's a really good point. Since following allele has been a goal, what happens when there is none to follow? I recall seeing that triple neg may in fact have some "non-driver" mutations, which maybe are driving something.

They could at least get quick data on HR to see any effect there.

The longest term INF studies pre-date much of the newer genetic discoveries so it will be a while to get good data.

cmc_ufl profile image
cmc_ufl in reply to ETguy

Yes. In reality, all triple-negatives have their MPN caused by a “non-driver” mutation. It is just a matter of whether it is a non-driver mutation that we can detect or even know about. Myeloid panels include those which are common or that we happen to know of, the there are many non-drivers that are yet to be discovered.

ciye profile image
ciye in reply to ETguy

Thank you for that I will look in to it.

You may also like...